Alert archive / Pennsylvania / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 29, 2015, 5:38 PM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2015, 5:38 PM EDT (21:38 UTC)
- Expired
- May 29, 2015, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Armstrong County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:00 PM EDT | FLASH FLOOD | Murrysville, PA | APPROXIMATELY TWO FEET OF WATER FLOODING INTERSECTION OF OLD WILLIAM PENN ROUTE 22 AND SCHOOL ROAD. |
| May 29, 6:10 PM EDT | FLASH FLOOD | Millvale, PA | FLOODING REPORTED ALONG EVERGREEN AVENUE IN MILLVALE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
086
WGUS51 KPBZ 292138
FFWPBZ
PAC003-005-063-129-300045-
/O.NEW.KPBZ.FF.W.0008.150529T2138Z-150530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT FRI MAY 29 2015
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHWESTERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...
NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 845 PM EDT
* AT 538 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PITTSBURGH...PENN HILLS...MONROEVILLE...VANDERGRIFT...APOLLO...
SHALER TOWNSHIP...PLUM...MURRYSVILLE...HAMPTON TOWNSHIP...
WILKINSBURG...NEW KENSINGTON...LOWER BURRELL...HARRISON TOWNSHIP...
O'HARA TOWNSHIP...FOREST HILLS...WILKINS TOWNSHIP...OAKMONT...FOX
CHAPEL...ARNOLD AND TARENTUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4038 7934 4044 7997 4063 7999 4063 7974
4065 7924
$$
242 follow-up statements
612
WGUS71 KPBZ 292214
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT FRI MAY 29 2015
PAC003-005-063-129-300045-
/O.CON.KPBZ.FF.W.0008.000000T0000Z-150530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-ARMSTRONG PA-ALLEGHENY PA-WESTMORELAND PA-
610 PM EDT FRI MAY 29 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHWESTERN INDIANA...SOUTHWESTERN ARMSTRONG...NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...
AT 610 PM EDT...FLOODING WAS REPORTED IN THE TOWN OF MILLVALE ALONG
EVERGREEN AVENUE. FLOODING WAS ALSO REPORTED IN MURRYSVILLE AT THE
INTERSECTION OF ROUTE 22 AND SCHOOL ROAD. THE HEAVIEST RAIN IS
EXITING TO THE EAST...HOWEVER SHOWERS WILL CONTINUE FOR THE NEXT
HOUR SO RUNOFF WILL BE PROBLEMATIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
PLEASE REPORT FLOODING BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4038 7934 4044 7997 4063 7999 4063 7974
4065 7924
$$873
WGUS71 KPBZ 292319
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 PM EDT FRI MAY 29 2015
PAC003-005-063-129-292328-
/O.CAN.KPBZ.FF.W.0008.000000T0000Z-150530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-ARMSTRONG PA-ALLEGHENY PA-WESTMORELAND PA-
719 PM EDT FRI MAY 29 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN INDIANA...SOUTHWESTERN
ARMSTRONG...NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND
COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4038 7934 4044 7997 4063 7999 4063 7974
4065 7924
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:41 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 29, 2:41 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 241 PM EDT FRI MAY 29 2015 .SYNOPSIS... A WEAK DISTURBANCE WILL CROSS THE REGION THIS EVENING. A SLOW MOVING COLD FRONT WILL AFFECT THE AREA OVER THE WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A WEAK SHORTWAVE ADVANCING ACROSS THE OHIO VALLEY IN SOUTHWEST FLOW WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING. INSTABILITY IS LIMITED WITH WARM AIR ALOFT...INHIBITING THE CHANCES FOR STRONG STORMS. THIS ACTIVITY SHOULD DECREASE LATER THIS EVENING AS THE WAVE EXITS AND INSTABILITY DIMINISHES. OVERNIGHT LOWS SHOULD BE AROUND 10 DEGREES ABOVE AVERAGE USING THE LATEST SREF NUMBERS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... ANOTHER WEAK SHORTWAVE IS PROGGED TO ADVANCE ACROSS THE REGION SATURDAY WITH SOME SCATTERED SHOWERS AND STORMS EXPECTED. A COLD FRONT SHOULD SLOWLY DROP SOUTH ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY BRINGING BETTER SHOWER AND THUNDERSTORM CHANCES. GENERALLY USED A BLEND OF THE GFS AND SREF FOR POSITIONING OF THE FRONT AND PRECIP TIMING. SHEAR AND INSTABILITY ARE PROGGED TO REMAIN RELATIVELY LIMITED WITH WARM AIR ALOFT...PRECLUDING A WIDESPREAD SEVERE WEATHER THREAT. THE FRONT IS EXPECTED TO BE ALONG THE PA/WV BORDER LATER SUNDAY...WITH A SURFACE WAVE PROGGED TO TRACK ALONG IT SUNDAY EVENING. THE WAVE SHOULD GRADUALLY SHIFT EAST OF THE AREA MONDAY ALLOWING FOR DECREASING PRECIP CHANCES. TEMPERATURES SHOULD START OUT WELL ABOVE AVERAGE...WITH A DECREASE TO NEAR SEASONAL AVERAGE NUMBERS BY SUNDAY AND MONDAY USING THE LATEST GRIDDED MOS AND SREF DATA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... HAVE SLOWED THE ENDING OF SHOWERS A BIT INTO TUESDAY FOR THE SOUTHEAST RIDGES AS MODELS ARE A BIT SLOWER WITH TRYING TO DEVELOP AND SHIFT EAST WAVE OF LOW PRESSURE MOVES ALONG COLD FRONT JUST SOUTH OF REGION. OTHERWISE LITTLE CHANGE FROM WPC PROGS AS DRY SURFACE HIGH PRESSURE BUILDS IN ACROSS THE REGION THROUGH MID WEEK. BY LATE WEEK HEIGHTS RISE ALOFT AND SURFACE RIDGE MOVES OFF THE EAST COAST...ALLOWING FOR WARMER TEMPERATURES AND INCREASING HUMIDITY. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... GENERAL VFR THROUGH THE TAF PERIOD WITH SCATTERED THUNDERSTORMS LATE AFTERNOON AND EVENING. HAVE KEPT A PERIOD OF VCTS AS PROBABILITY OF STORM AT ANY PARTICULAR PORT IS SMALL. NEXT CHANCE FOR MORE WIDESPREAD RESTRICTIONS LOOKS TO BE BEYOND 18Z SATURDAY AS A COLD FRONT APPROACHES. .OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/... RESTRICTIONS ARE LIKELY AT TIMES THROUGH SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 29, 4:06 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 406 AM EDT FRI MAY 29 2015 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-300815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 406 AM EDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 3:37 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 337 PM EDT FRI MAY 29 2015 PAZ075-076-292015- FAYETTE RIDGES-FAYETTE- 337 PM EDT FRI MAY 29 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAYETTE COUNTY... AT 337 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF UNIONTOWN...MOVING NORTH AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... UNIONTOWN...FARMINGTON...FAIRCHANCE...DUNBAR...SMITHFIELD...NEW SALEM...GRINDSTONE AND CHALKHILL. THIS INCLUDES PENNSYLVANIA ROUTE 43 BETWEEN MILE MARKERS 3 AND 7. LAT...LON 3974 7957 3975 7985 4003 7980 3995 7946 TIME...MOT...LOC 1937Z 197DEG 14KT 3980 7972
Local storm report, May 29, 4:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ROSSLYN FARMS 40.42N 80.09W
05/29/2015 ALLEGHENY PA 911 CALL CENTER
ROOF BLOWN OFF OF WAREHOUSE AND WIRES DOWN AROUND THE
TOWN
&&
EVENT NUMBER PBZ1501735
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:37 PM EDT | Special Weather Statement | PBZ | Fayette | 38 min |
| May 29, 4:41 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 34 min |
| May 29, 5:02 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 28 min |
| May 29, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 19 min |
| May 29, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 23 min |
| May 29, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 34 min |
| May 29, 6:20 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 18 min |
| May 29, 6:21 PM EDT | Special Weather Statement | PBZ | Indiana | 54 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.